Hashimoto, stress and career management

TSH levels have come down to 5.7 from 11.9 and then again went up to 6.7 in the last 1 year since my endo started me on my meds. Initially, she started me on Thyronorm 25 mcg but later changed it to 50 mcg. I did get my antibodies checked in April 2014 , when it was 100.4 and then again 5 months later when it had come down to 80. My endo did mention about me having Hasimoto( she herself has a family history of Hashi).My T4 and T3 in the last test came out to be 1.73 T3 , 8.7 T4 and 5.07 TSH.

My symptoms included gaining a lot of weight, feeling sluggish, anxiety and depression among others. My anxiety has gone down and I have recently started going to the gym. I used to work as an IT professional witha very stressful and time consuming job but resigned when I could not handle the stress anymore and my symptoms were at the peak. Now after 1.5 year, I have run out of funds and stressing over my future as I am single. I have been offered a job in the same field which will require me to travel 2-5 hrs daily and put long hours at work. But I am confused , I do not wish to compromise my health. I am looking at career options that are less stressful, part time is not an option at the offer I have in hand. Should I take it up or let it go? Please advise.

4 Replies

  • It is hard to advise someone whom we don't know personally. Just looking at your TSH level, it's no wonder you are still feeling unwell. I have just looked up thyronorm thinking it must be T3 but it isn't - it is levothyroxine of which 50mcg is obviously not sufficient for you as it is a starting dose and should have been increased by 25mcg about every 6 weeks till your TSH was around 1 or below. Your Endocrinologist is not prescribing and I doubt if she knows much about treating anyone with a thyroid gland dysfunction. She obviously hasn't hashimoto's herself even though she may have family members who have it. If so, she would know you would feel quite ill on 50mcg of levothyroxine only.

    Instead of looking for a job which I know you desperately need, you either have to find a knowledgeable Endocrinologist who will give you sufficient levothyroxine or levo/T3. She is in danger of causing you further serious medical conditions by too low a dose of hormones.

    I am very sorry for you at present and we have to read and learn as we discover that we are very poorly treated/diagnosed/undiagnosed/undertreated with resulting ill-health.

  • Margaretz, you are very undermedicated. TSH of people on thyroxine should be just above or below 1.0 with FT4 up towards the top 75% of range and FT3 over 50% in range. TSH >5 means your FT4 and FT3 will be low and causing hypothyroid symptoms. Dose increases are usually in 25mcg increments every 6/8 weeks followed by a thyroid blood test until TSH is around 1.0. Read the comments of Dr. A. Toft, ex-president of the BTA, in this link thyroiduk.org.uk/tuk/about_... Email louise.warvill@thyroiduk.org.uk if you want a copy of the full article to show your GP.

    Being optimally medicated should enable you to resume work but it will take several months before you feel well and working long hours with up to 5 hours a day travelling might be over ambitious right now.

    A gluten-free diet has helped many, but not all, members reduce Hashimoto's flare ups and antibodies.

  • Thanks for replying shaws and Clutter....it has been over a year that I have been on 25 and 50 mcg and have not seen much weight loss or improvement in my periods....so I think it is time to change the endo. I have consulted all the major endos in my area but they seemed to take my case lightly. One refused to treat me when he came to know that I had consulted another doc :( .....I wish docs were more empathetic.

    Also, I stay with my parents who are loving but struggle in their own ways, mom is a heart patient. Regarding the financial aspect, I have looked into options like part time or going back to college but nothing has materialized yet. I feel like giving up because there is so much I can and want to do but this whole thyroid thing is getting me worried....and life is slipping out of my hands.Little bit of a rant there....sorry :(

  • If I were you, I would stop going to the gym until you get your FT3 optimised - which you're a long way from doing. Exercise uses up the T3, and as you haven't got enough to begin with, you are obviously going to feel worse. Just gentle exercise, like walking.

    Also, as you mention your weight-gain, I would hazard a guess that you are cutting back on the calories to compensate. But that isn't goint to work, either, because you need more calories, not less, because us Hashi's people have a hard time converting T4 to T3, and already your T3 is too low. And that is why you are putting on the weight. Possibly not what you want to hear, so I will add that you definately need an increase in your levo, and some T3 added if possible.

    Hugs, Grey

You may also like...